Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 40, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 19, 2009, 6:17 PM CDT for Lawrence County, Morgan County, Alabama. It was in force for 28 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2009, 6:17 PM CDT (23:17 UTC)
- Expired
- Apr 19, 2009, 6:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Lawrence County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 113 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 6:21 PM CDT | HAIL 0.5 | Moulton, AL | PEA AND DIME SIZE HAIL REPORTED IN MOULTON |
| Apr 19, 6:23 PM CDT | TSTM WND DMG | 2 Sse Moulton, AL | TREES SNAPPED OFF AND ROOF DAMAGE ON HWY 33 AT PLEASANT GROVE CHURCH IN WREN. TIME ESTIMATED FROM RADAR. |
| Apr 19, 6:23 PM CDT | TORNADO 1 | 2 Se Moulton, AL | CONCRETE INDUSTRIAL FACILITY SUSTAINED COMPLETE ROOF LOSS AND SIGNIFICANT STRUCTURAL DAMAGE ALONG HIGHWAY 157 2 MILES SOUTHEAST OF MOULTON. ADDITIONAL DAMAGE OCCURRED ALONG COUNTY ROADS 99 AND 100 BETWEEN WREN AND MOULTON WHERE MULTIPLE TREES WERE SNAPPED AND |
| Apr 19, 6:24 PM CDT | HAIL 0.75 | Wren, AL | |
| Apr 19, 6:29 PM CDT | TSTM WND GST 70 | Moulton, AL | |
| Apr 19, 6:29 PM CDT | HAIL 0.88 | Moulton, AL | PEA AND NICKEL SIZE HAIL IN DOWNTOWN MOULTON REPORTED BY BOTH AMATEUR RADIO AND EMERGENCY MANAGERS. |
| Apr 19, 6:41 PM CDT | HAIL 0.25 | Danville, AL | PEA SIZE HAIL JUST NORTH OF DANVILLE. |
| Apr 19, 6:45 PM CDT | TORNADO | 1 Wnw Neel, AL | SEVERAL LARGE TREES WERE SNAPPED AND UPROOTED BETWEEN PUNKIN CENTER AND NEEL...JUST NORTH OF IRON MAN ROAD. A TREE FELL ON A MOBILE HOME OFF OF BLANKENSHIP ROAD BUT NO ONE WAS INJURED. ADDITIONAL TREES WERE SNAPPED AND UPROOTED ALONG HAZEL STREET. ESTIMATED PA |
| Apr 19, 6:55 PM CDT | TSTM WND DMG | 1 Wnw Neel, AL | TREES AND POWER LINES DOWN, HOMES DAMAGED ON BLANKENSHIP ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHUN 192317 TORHUN ALC079-103-192345- /O.NEW.KHUN.TO.W.0040.090419T2317Z-090419T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 617 PM CDT SUN APR 19 2009 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL MORGAN COUNTY IN NORTH CENTRAL ALABAMA... SOUTHERN LAWRENCE COUNTY IN NORTHWEST ALABAMA... * UNTIL 645 PM CDT * AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LANDERSVILLE...OR ABOUT NEAR MOULTON...MOVING EAST AT 30 MPH. * LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE... WREN. MOULTON. SPEAKE. NEEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING WIND DAMAGE IN WESTERN PORTIONS OF LAWRENCE COUNTY...NEAR THE MOUNT HOPE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. && LAT...LON 3458 8705 3437 8705 3439 8741 3452 8742 TIME...MOT...LOC 2315Z 265DEG 28KT 3446 8736 $$ KDW
2 follow-up statements
000 WWUS54 KHUN 192325 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 625 PM CDT SUN APR 19 2009 ALC079-103-192345- /O.CON.KHUN.TO.W.0040.000000T0000Z-090419T2345Z/ MORGAN AL-LAWRENCE AL- 625 PM CDT SUN APR 19 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR SOUTHERN LAWRENCE AND WEST CENTRAL MORGAN COUNTIES... AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR MOULTON...MOVING EAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPEAKE...DANVILLE AND NEEL. PRECAUTIONARY/PREPAREDNESS ACTIONS... AT 620 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A WALL CLOUD JUST WEST OF MOULTON. THIS STORM HAS A HISTORY OF PRODUCING DAMAGE NEAR MOUNT HOPE...AND MAY PRODUCE A TORNADO AT ANY TIME IF YOU ARE IN ITS PATH...SEEK SAFE SHELTER IMMEDIATELY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. && LAT...LON 3458 8705 3437 8705 3439 8741 3452 8742 TIME...MOT...LOC 2324Z 265DEG 28KT 3446 8728 $$ BCC
000 WWUS54 KHUN 192342 SVSHUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 642 PM CDT SUN APR 19 2009 ALC079-103-192349- /O.EXP.KHUN.TO.W.0040.000000T0000Z-090419T2345Z/ MORGAN AL-LAWRENCE AL- 642 PM CDT SUN APR 19 2009 ...THE TORNADO WARNING FOR SOUTHERN LAWRENCE AND WEST CENTRAL MORGAN COUNTIES EXPIRES AT 645 PM CDT... WEATHER SERVICE DOPPLER RADAR INDICATED ROTATION WITHIN THE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED. THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL LAWRENCE...NORTHWESTERN MORGAN...AND SOUTHEASTERN LIMESTONE COUNTIES. HEAVY RAIN...LARGE HAIL UP TO QUARTER SIZE...GUSTY WINDS IN EXCESS OF 70 MPH...AND FREQUENT LIGHTNING WERE STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. LAT...LON 3458 8705 3437 8705 3439 8741 3452 8742 TIME...MOT...LOC 2339Z 265DEG 28KT 3447 8714 $$ KDW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 19, 6:14 PM CDT, 3 minutes earlier.
Area forecast discussion, Apr 19, 6:14 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 614 PM CDT SUN APR 19 2009 .UPDATE...FOR 00Z TAFS. && .AVIATION... SEVERE SUPERCELL THUNDERSTORM 20-30S OF KMSL SHOULD STAY S OF KHSV DURING NEXT 1-2 HRS ON PRESENT COURSE. HOWEVER...ANVIL CB PRECIP AND PERHAPS A FEW CG LIGHTNING STRIKES REMAIN POSSIBLE N OF THIS STORM. OTHER CONVECTION IN NERN MS MAY ALSO IMPACT BOTH KMSL/KHSV BTWN 02-05Z. OTRW...SPORADIC MVFR CIGS ARE ANTICIPATED BEHIND FRONTAL PASSAGE LATER TONIGHT INTO EARLY MONDAY. CIGS MAY RECOVER TO VFR MONDAY AFTN. && .DISCUSSION.../ISSUED AT 251 PM CDT/... A SFC LOW OVER SERN MO HAD A CDFNT EXTENDING THRU ERN ARKANSAS WITH CONVECTION DEVELOPING AHEAD OF THE FRONT. CLOSER TO HOME...LOCAL RADARS ARE SHOWING A BAND OF SHRA/TSRA MOVING ACROSS OUR CWA ATTM. THIS LINE OF PCPN EXTENDS FROM THE HUN AREA AND POINTS WEST. SO FAR NO SVR WX WAS OCCURRING...AND NOT REALLY EXPECTING ANY SVR WX WITH THIS BAND OF PCPN. HOWEVER AS THE CDFNT (NOW OVER ERN ARKANSAS) MOVES EAST THIS EVENING...THE CHC OF SVR WX WILL INCREASE OVER THE CWA. THE BEST TIMING OF SVR WX WILL BE 5-6 PM OVR NW AL...7-8 PM OVER THE HUN AREA AND 9-10 PM IN NERN AL. MAIN THREAT OF SVR WX WILL BE DAMAGING WINDS/LARGE HAIL. OUR CWA DOES HAVE ENOUGH LOW LEVEL SHEAR TO PRODUCE A FEW ISOLATED TORNADOES. THE SVR WX THREAT WILL BE OVER BY MIDNIGHT. MONDAY/TUESDAY...THE LARGE/SLOW MOVING UPPER LOW THAT IS BRINGING ALL OF THE SVR WX POTENTIAL ATTM...WILL HANG ARND UNTIL TUESDAY MRNG. THUS WITH WEAK DISTURBANCES SWINGING ARND THE UPPER LOW AND COLD 5H TEMPS...WILL KEEP A LOW POP IN FOR SHOWERS UNTIL TUESDAY MRNG. THE CHC OF PCPN SHOULD END BY TUESDAY AFTN AND EVENING. REST OF THE EXTENDED FCST...LARGE UPPER RIDGE/SFC HIGH WILL BUILD IN ACROSS THE AREA. THIS WILL BEGIN A WARMING TREND WITH TEMPS IN THE LOWER 80S BY THE END OF THE NEXT WEEK. GFS ALSO DOES HINT AT FEW AFTN/EVENING SHOWERS/TSRA BY THE END OF NEXT WEEK...BUT FOR NOW WILL KEEP DRY. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && PREV DISCUSSION...07 AVIATION...KULA
Hazardous weather outlook, Apr 19, 12:55 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1255 PM CDT SUN APR 19 2009 ALZ001>010-016-TNZ076-096-097-200500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1255 PM CDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... AN INITIAL LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH THROUGH THE CENTRAL TENNESSEE VALLEY EARLY THIS AFTERNOON. A STRONG THUNDERSTORM OR TWO CANNOT BE RULED OUT...BUT CONDITIONS SHOULD GENERALLY BE TOO STABLE WITH THIS FIRST ROUND OF THUNDERSTORMS. A BRIEF BREAK IN THE RAIN IS POSSIBLE BEHIND THE LINE...AND THE SUN MAY COME OUT FOR A TIME. HOWEVER...THIS WILL ALLOW CONDITIONS TO DESTABILIZE...CAUSING THUNDERSTORMS TO REDEVELOP ALONG OR AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE... CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. ESTIMATED TIMING FOR THE FRONT IS AROUND 5 PM FOR NORTHWEST ALABAMA...AROUND 7 PM FOR THE INTERSTATE 65 CORRIDOR...THEN EXITING INTO GEORGIA BY 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. SOME ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY NORTH OF THE TENNESSEE RIVER AS REMNANT MOISTURE FROM THE MAIN SYSTEM THAT BROUGHT THE COLD FRONT MOVES NORTHEAST. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT. BCC
In the hours before
Special weather statement, Apr 19, 3:14 PM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 314 PM CDT SUN APR 19 2009 ALZ006-192045- MADISON- 314 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 345 PM CDT... AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TONEY...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GLADSTONE...ELKWOOD. MERIDIANVILLE. HAZEL GREEN...MOORES MILL. FISK. PLEVNA...NEW MARKET. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BCC
Special weather statement, Apr 19, 3:57 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 357 PM CDT SUN APR 19 2009 ALZ006-192200- MADISON- 357 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 5 PM CDT... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO TRACK REPEATED HEAVY RAINFALL ACROSS MADISON COUNTY. THE NEXT STORM CONTAINING HEAVY RAINFALL WAS LOCATED NEAR TRIANA...MOVING NORTHEAST AT 40 MPH. HEAVY DOWNPOURS WILL CONTINUE WITH THESE STORMS. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE FROM THESE THUNDERSTORMS. WHEN COMBINED WITH THE RAIN THAT HAS ALREADY FALLEN...THIS NEXT ROUND OF HEAVY RAINFALL WILL CREATE RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. BCC
Special weather statement, Apr 19, 4:32 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 432 PM CDT SUN APR 19 2009 ALZ001>003-192200- COLBERT-FRANKLIN-LAUDERDALE- 432 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE COUNTIES UNTIL 500 PM CDT... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM MOVING INTO PRENTISS AND ITAWAMBA COUNTIES IN NORTHEASTERN MISSISSIPPI...MOVING NORTHEAST AT 40 MPH. UP TO GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM WILL BE MOVING INTO WESTERN PORTIONS OF FRANKLIN AND COLBERT COUNTIES BY 500 PM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RED BAY...PLEASANT SITE. MYNOT...ALLSBORO. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
Local storm report, Apr 19, 5:23 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL RED BAY 34.44N 88.14W
04/19/2009 E2.00 INCH FRANKLIN AL PUBLIC
EGG SIZE HAIL REPORTED NEAR RED BAY.
0513 PM HAIL RED BAY 34.44N 88.14W
04/19/2009 E2.75 INCH FRANKLIN AL PUBLIC
GOLF BALL TO BASEBALL SIZE HAIL REPORTED IN DOWNTOWN RED
BAY.
&&
CCROWEThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:48 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 42 min |
| Apr 19, 4:51 PM CDT | Areal Flood Warning | HUN | Madison | 5 hr |
| Apr 19, 5:23 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 37 min |
| Apr 19, 5:55 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 50 min |
| Apr 19, 5:58 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 32 min |
| Apr 19, 6:34 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 41 min |
| Apr 19, 6:51 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 39 min |
| Apr 19, 6:57 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 48 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.